Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

B Vitamin Reduces Recurrent Headaches

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (77 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have suffered from tension headaches for many years. The pursuit for a cure included many trials of medications, acupuncture, physical therapy, chiropractic, Botox injections, epidural steroids and other spinal injections. Nothing helped. I continued to average over eight headaches a week.

In January, a friend mentioned that she had gotten some relief from her migraines with large doses of vitamin B2 (riboflavin) and wondered if they might help with my headaches as well. I looked it up and found B2 had no side effects or drug interactions, so I decided to try it. My expectations were not high.

I took my first dose (400 mg) on January 14. I went the next ten days without a headache. Fifteen weeks have now passed, and I have had a total of only 14 headaches! At my previous average of 8.4 per week, I would have had 117 headaches during this period. For me, a miracle!

I hope others may benefit from this simple and inexpensive approach.

A. Thank you for sharing your success story. Riboflavin has been used to prevent chronic migraine headaches (Neurology, April 24, 2012). It is good to hear that this B vitamin might also help against recurrent tension headaches. We are sending you our Guide to Headaches & Migraines with information on medications as well as nondrug approaches to treating this painful condition.

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (77 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

In regard to headaches and B2, is that 400 mg daily or what?

Please advise as to 400 mg daily or just once?

I have had naggy headaches most of my life, at least four times a week. Many routes we're tried to see what the cause was including neurologist, endocrinologist, food and pollen allergy testing, etc. nothing seems to help, so I plan to give this a try.

How many times a day 400mg?

1.7 mg is a good B2 supplement level. Absorption factors play a role in the taking of supplements. There is no limit or harm in the intake level for B2. You may consider a B Complex with the other B vitamins most people do not get enough of. It is best taken in sublingual form (liquid) held under the tongue for maximum absorption. I do this daily with great success. You can find the sublingual form at Walmart for example.

I'm only 30(ish) and have suffered from tension, sinus, migraine and recently cluster headaches. I do the vitamin thing but doesn't work for my headaches. It wasn't until I started going to a chiropractor that I had great success. I'm going on my third month of chiropractic care. While I started hurting in other places(lol) from chiropractic my headaches have weaned off. It wasn't an overnight thing for the cluster headaches to wind down, it was probably in my second month that I really noticed a difference. The only headache I've had since going is more of the sinus kind. And It's usually my fault. Sleeping in the dry heated air from indoors irritates those little hair like thinks in my sinuses.

A humidifier solves that. I am curious about the B2 you recommend. I will give it a try if I get another sinus like headache. But in the meantime I think my chiropractor has me fixed.

After my migraines started flaring up to 1-2 per week, I started taking 400 mg of riboflavin (B2) daily. 10 weeks into it, I have only had 2 really bad headaches. I still have Maxalt as a backup, but I haven't needed to take it in a few months. The only side effect I've had from the B2 is bright yellow urine. Compared to the migraines, I'll take it!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.